Indiana, 2018

Heat in Indiana, July 14, 2018

July 14, 2018 · NWS PAH · 6 events in 6 counties and zones

Oppressive heat and humidity was experienced across southwest Indiana, where heat indices peaked around 105 degrees. Actual air temperatures reached the mid 90's.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Oppressive heat and humidity was experienced across southwest Indiana, where heat indices peaked around 105 degrees. Actual air temperatures reached the mid 90's. The heat and humidity built up on the back side of a high pressure center over the middle Atlantic coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 1:16 AM CST, 9 hours 44 minutes earlier.

Area forecast discussion, Jul 14, 1:16 AM CST, 9 hours 44 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Paducah KY
216 AM CDT Sat Jul 14 2018

.SHORT TERM...(Today through Monday night)
Issued at 202 AM CDT Sat Jul 14 2018

The main forecast concern is the potential for isolated to scattered
showers and thunderstorms through the short term, in addition to the
oppressive heat and humidity. Relatively good model agreement lends
to reasonably high confidence in the short term synoptic pattern.
Finer scale details over timing and coverage of convective activity
are less certain and will largely be driven by mesoscale influences.

After the slight decrease in humidity the past couple of days, it
returns in full force today with dew points forecast to be firmly
planted in the 70s by late morning and afternoon. This will combine
with high temperatures in the mid 90s to produce peak heat index
values of 105 to 110 across much of southeast Missouri, southern
Illinois, and western Kentucky west of the Land Between the Lakes.
As a result, a Heat Advisory will be issued for today from 10 AM
until 8 PM. Will handle the largely sub-advisory 100 to 105 heat
indices across the remainder of the area with a Special Weather
Statement. Humidity levels will remain high Sunday and Monday, but
temperatures are forecast to be about 2 to 5 degrees lower than
today with more cloud cover and scattered thunderstorms forecast.
As a result, most locations should stay in the 100 to 105 degree
heat index range both afternoons.

The upper level ridge responsible for the dry weather the last
couple of days will continue to weaken as shortwave energy over the
Plains encroaches upon the Lower Ohio and Middle Mississippi River
Valleys. This will provide a better chance of showers and storms on
Sunday and particularly Monday as a cold front approaches. Even
today, isolated thunderstorms cannot be ruled out by afternoon given
the combination of heat, humidity, and lack of any substantial cap.
The potential is focused primarily in southeast Missouri, southern
Illinois, and far western Kentucky. That expands eastward to include
most of the forecast area by tonight.

.LONG TERM...(Tuesday through Friday)
Issued at 202 AM CDT Sat Jul 14 2018

High confidence in the overall pattern shown by the models with
medium confidence in the exact timing.

The front will be exiting the region Tuesday morning with only a
lingering chance of showers and thunderstorms in our far southern
counties near the Tennessee border. High pressure builds across
the region bringing a brief reprieve from the heat and humidity.
The high breaks down with the approach of a quick storm system
late in the week. Chances of showers and thunderstorms return on
Thursday and linger into Friday. The front looks to exit the
region by Friday evening with high pressure building in for the
weekend. (Although this high probably won't bring the relief from
the heat and humidity.)

Highs should drop back into the middle and upper 80s moderating back
to around 90 by the weekend. Overnight lows will be cooler dropping
down into the 60s. Dewpoints in the lower and middle 60s will creep
back up by the weekend pushing afternoon heat indices into the
middle and upper 90s.

&&

.AVIATION...
Issued at 1210 AM CDT Sat Jul 14 2018

VFR conditions will prevail through Saturday evening. Calm winds
tonight may allow for the development of patchy MVFR fog towards
daybreak in favored locations, especially KCGI and KPAH. Otherwise,
expect a light southerly wind on Saturday with more in the way of
scattered cumulus by late morning and afternoon. An isolated
afternoon or evening thunderstorm is also possible, particularly in
southeast Missouri, southern Illinois, and far western Kentucky.
Anticipated coverage is too sparse to include a mention in TAFs at
this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for ILZ075>078-080>094.

MO...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for MOZ076-086-087-100-107>112-114.

IN...None.
KY...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for KYZ001>009.

&&

SHORT TERM...RJP
LONG TERM...ML
AVIATION...RJP
Hazardous weather outlook, Jul 14, 2:33 AM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
333 AM CDT Sat Jul 14 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
333 AM CDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this afternoon, mainly
across southeast Missouri, southern Illinois, and far western
Kentucky. The chance expands eastward to include the entire region
tonight. Lightning, locally heavy rainfall, and gusty winds are
the primary thunderstorm related concerns.

Heat index readings of 100 to 110 are forecast today. Please refer
to the Heat Advisory and Special Weather Statement products for
more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Sunday and Monday. The chance
of thunderstorms returns Thursday into Friday. While a few stronger
storms with damaging winds cannot be ruled out Sunday and Monday,
the main concerns include lightning and locally heavy rain.

Heat indices are forecast to top the century mark both Sunday and
Monday, and may exceed 105 in the extremities of southeast Missouri,
southern Illinois, and western Kentucky both afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Gibson

When
July 14, 11:00 AM CST to 5:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Heat, Pike

When
July 14, 11:00 AM CST to 5:00 PM CST
Where
Pike forecast zone
Reported by
Mesonet
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Heat, Posey

When
July 14, 11:00 AM CST to 5:00 PM CST
Where
Posey forecast zone
Reported by
Mesonet
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Heat, Spencer

When
July 14, 11:00 AM CST to 5:00 PM CST
Where
Spencer forecast zone
Reported by
Mesonet
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Heat, Vanderburgh

When
July 14, 11:00 AM CST to 5:00 PM CST
Where
Vanderburgh forecast zone
Reported by
Mesonet
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Heat, Warrick

When
July 14, 11:00 AM CST to 5:00 PM CST
Where
Warrick forecast zone
Reported by
Mesonet
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770609, 770610, 770611, 770612, 770613, 770614.